Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 231, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 14, 1997, 6:37 PM CDT for Potter County, Walworth County, South Dakota. It was in force for 73 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 14, 1997, 6:37 PM CDT (23:37 UTC)
- Expired
- Sep 14, 1997, 7:50 PM CDT
- In force
- 73 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Potter County, SD, Walworth County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 6:45 PM CDT | Thunderstorm Wind 61 | Gettysburg, SD | Damaging thunderstorm winds uprooted trees and broke off many large tree branches. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 142335 RRA SVRABR SDC107-129-150035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 637 PM CDT SUN SEP 14 1997 * SEVERE THUNDERSTORM WARNING FOR POTTER COUNTY - NORTH CENTRAL SOUTH DAKOTA SOUTHERN WALWORTH COUNTY - NORTH CENTRAL SOUTH DAKOTA * UNTIL 750 PM CDT * SOME LOCATIONS AFFECTED SWAN CREEK PUBLIC USE AREA AROUND 640 PM CDT AKASKA AROUND 710 PM CDT LOWRY AROUND 730 PM CDT HOVEN AROUND 745 PM CDT * AT 632 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 20 MILES SOUTHEAST OF MOBRIDGE TO 15 MILES SOUTHWEST OF RIDGEVIEW. THESE STORMS ARE MOVING EAST AT 15 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! WCT/LVQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:41 AM CDT, 8 hours 56 minutes earlier.
Area forecast discussion, Sep 14, 9:41 AM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 940 AM CDT SUN SEP 14 1997 OBSERVER AT PIR SEEMED TO INDICATE THE SHOWERS OVER CENTRAL SOUTH DAKOTA WERE WEAK. THE SHOWER ACTIVITY IS PROBABLY OVERACCENUTATED ON THE 88D SINCE WERE LOOKING UP AT AROUND 20,000 FEET. OK ON PRECIPITATION HOWEVER...CLOUDS MAY BE THE PROBLEM. BACK EDGE OF CLOUD SHIELD WAS CLEAR BACK IN SOUTHWEST SOUTH DAKOTA AT 10Z. THIS WOULD GIVE MOST OF THE CWA A MOSTLY CLOUDY DAY SINCE A THICK MID AND HIGH LEVEL CLOUD DECK EXISTS OVER THE AREA. THIS SHOULD HOLD TEMPERATURES DOWN...ALTHOUGH TEMPERATURES ARE ALREADY AHEAD OF SCEDULE. WILL UPDATE TO LEAVE CLOUDS IN ACROSS MOST OF THE AREA THIS AFTERNOON. .ABR...NONE. CB
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 5:49 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 56 min |
| Sep 14, 6:56 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.